Therefore, the Department of Defense and Congress have taken an interest in furthering tinnitus research, adding it to a list of researchable conditions that impact the military. Both American Tinnitus Association and the Department of Defense fund tinnitus research. New research developments are reported in journals such as Tinnitus Today and the International Tinnitus Journal.
Research shows a frequent correlation between tinnitus and hearing loss. Because tinnitus is perceived differently by each sufferer, an exact diagnosis is essential. A doctor may conduct ENT, dental, orthodontic, and orthopedic examinations in order to establish whether a case can be medically treated or not. The pitch and volume of tinnitus can be determined by special diagnostic test, and a hearing test can reveal whether hearing loss is also involved. Treatment with hearing aids is often the first step to relief from tinnitus. Hearing aids compensate for hearing loss, which enables concentration on external sounds instead of internal noises.
Psychological research has looked at the tinnitus distress reaction (TDR) to account for differences in tinnitus severity. These findings suggest that at the initial perception of tinnitus, conditioning links tinnitus with negative emotions, such as fear and anxiety from unpleasant stimuli at the time. This enhances activity in the limbic system and autonomic nervous system, thus increasing tinnitus awareness and annoyance.
The treatment involves implanting a small electrode into a person’s neck near the vagus nerve. The patient then listens to specific tones that are paired with small electric pulses sent to the vagus nerve. This vagus nerve stimulation, coupled with the sound-based stimulation of the auditory cortex, can “turn down” the patient’s tinnitus. Though, Kilgard adds, “It’s not 100 percent yet.”
Tinnitus is a symptom, not a disease. Most cases are due to damage to the microscopic endings of the sensory nerve in the inner ear, commonly from exposure to loud noise (as from amplified music or gunfire). Other causes include allergy, high or low blood pressure, a tumor, diabetes, thyroid dysfunction, and head or neck injury. In addition, some drugs, including aspirin and other anti-inflammatories, antibiotics, sedatives, and antidepressants can also cause tinnitus. If so, changing drugs or lowering the dosage usually helps.